Azathioprine intolerance in Japanese patients with antineutrophil cytoplasmic antibody-associated vasculitis

Michiko Morishita, Haruki Watanabe, Minglu Yan, Sonia Zeggar, Sumie Hiramatsu, Keiji Ohashi, Yoshia Miyawaki, Eri Katsuyama, Takayuki Katsuyama, Mariko Takano Narazaki, Noriko Toyota Tatebe, Katsue Sunahori Watanabe, Tomoko Kawabata, Kenei Sada, Jun Wada

Research output: Contribution to journalArticle

1 Citation (Scopus)

Abstract

Objective To assess the safety of azathioprine (AZA) in Japanese patients with antineutrophil cytoplasmic antibody-associated vasculitis (AAV). Methods We retrospectively enrolled 67 consecutive AAV patients who had initiated AZA treatment from January 2006 to August 2014 at Okayama University Hospital. We evaluated the development of severe adverse events (AEs), AZA discontinuation due to total AEs (severe AEs included) within 1 year, and AZA-associated risk factors. Results The patients’ median age was 70 years old. Forty-nine women and 18 men participated at the initiation of the study. Fifty-eight (87%) patients experienced AEs, and 36 experienced severe AEs (21 hepatic and 11 cytopenic severe AEs). Thirty-one (46%) patients discontinued treatment because of AEs. Abnormal hepatic laboratory test results at the treatment initiation were more frequent in patients with hepatic severe AEs and were associated with treatment discontinuation. The leukocyte and neutrophil counts at the treatment initiation were lower in the patients who discontinued treatment because of cytopenic AEs than in those who continued treatment. Only two patients experienced flare-ups during treatment. Conclusion The AE-associated AZA discontinuation rate in Japanese AAV patients was relatively high. AZA use warrants caution in patients with abnormal hepatic laboratory test results or low leukocyte or neutrophil counts.

Original languageEnglish
Pages (from-to)1645-1650
Number of pages6
JournalInternal Medicine
Volume56
Issue number13
DOIs
Publication statusPublished - 2017

Fingerprint

Antineutrophil Cytoplasmic Antibodies
Azathioprine
Vasculitis
Liver
Therapeutics
Neutrophils
Antibodies
Leukocyte Count
Leukocytes
Safety

Keywords

  • Adverse events
  • Anti-neutrophil cytoplasmic antibody-associated vasculitis
  • Azathioprine

ASJC Scopus subject areas

  • Internal Medicine

Cite this

Azathioprine intolerance in Japanese patients with antineutrophil cytoplasmic antibody-associated vasculitis. / Morishita, Michiko; Watanabe, Haruki; Yan, Minglu; Zeggar, Sonia; Hiramatsu, Sumie; Ohashi, Keiji; Miyawaki, Yoshia; Katsuyama, Eri; Katsuyama, Takayuki; Narazaki, Mariko Takano; Tatebe, Noriko Toyota; Watanabe, Katsue Sunahori; Kawabata, Tomoko; Sada, Kenei; Wada, Jun.

In: Internal Medicine, Vol. 56, No. 13, 2017, p. 1645-1650.

Research output: Contribution to journalArticle

Morishita, M, Watanabe, H, Yan, M, Zeggar, S, Hiramatsu, S, Ohashi, K, Miyawaki, Y, Katsuyama, E, Katsuyama, T, Narazaki, MT, Tatebe, NT, Watanabe, KS, Kawabata, T, Sada, K & Wada, J 2017, 'Azathioprine intolerance in Japanese patients with antineutrophil cytoplasmic antibody-associated vasculitis', Internal Medicine, vol. 56, no. 13, pp. 1645-1650. https://doi.org/10.2169/internalmedicine.56.8287
Morishita, Michiko ; Watanabe, Haruki ; Yan, Minglu ; Zeggar, Sonia ; Hiramatsu, Sumie ; Ohashi, Keiji ; Miyawaki, Yoshia ; Katsuyama, Eri ; Katsuyama, Takayuki ; Narazaki, Mariko Takano ; Tatebe, Noriko Toyota ; Watanabe, Katsue Sunahori ; Kawabata, Tomoko ; Sada, Kenei ; Wada, Jun. / Azathioprine intolerance in Japanese patients with antineutrophil cytoplasmic antibody-associated vasculitis. In: Internal Medicine. 2017 ; Vol. 56, No. 13. pp. 1645-1650.
@article{2034761f4c3942e2a785cb8805843978,
title = "Azathioprine intolerance in Japanese patients with antineutrophil cytoplasmic antibody-associated vasculitis",
abstract = "Objective To assess the safety of azathioprine (AZA) in Japanese patients with antineutrophil cytoplasmic antibody-associated vasculitis (AAV). Methods We retrospectively enrolled 67 consecutive AAV patients who had initiated AZA treatment from January 2006 to August 2014 at Okayama University Hospital. We evaluated the development of severe adverse events (AEs), AZA discontinuation due to total AEs (severe AEs included) within 1 year, and AZA-associated risk factors. Results The patients’ median age was 70 years old. Forty-nine women and 18 men participated at the initiation of the study. Fifty-eight (87{\%}) patients experienced AEs, and 36 experienced severe AEs (21 hepatic and 11 cytopenic severe AEs). Thirty-one (46{\%}) patients discontinued treatment because of AEs. Abnormal hepatic laboratory test results at the treatment initiation were more frequent in patients with hepatic severe AEs and were associated with treatment discontinuation. The leukocyte and neutrophil counts at the treatment initiation were lower in the patients who discontinued treatment because of cytopenic AEs than in those who continued treatment. Only two patients experienced flare-ups during treatment. Conclusion The AE-associated AZA discontinuation rate in Japanese AAV patients was relatively high. AZA use warrants caution in patients with abnormal hepatic laboratory test results or low leukocyte or neutrophil counts.",
keywords = "Adverse events, Anti-neutrophil cytoplasmic antibody-associated vasculitis, Azathioprine",
author = "Michiko Morishita and Haruki Watanabe and Minglu Yan and Sonia Zeggar and Sumie Hiramatsu and Keiji Ohashi and Yoshia Miyawaki and Eri Katsuyama and Takayuki Katsuyama and Narazaki, {Mariko Takano} and Tatebe, {Noriko Toyota} and Watanabe, {Katsue Sunahori} and Tomoko Kawabata and Kenei Sada and Jun Wada",
year = "2017",
doi = "10.2169/internalmedicine.56.8287",
language = "English",
volume = "56",
pages = "1645--1650",
journal = "Internal Medicine",
issn = "0918-2918",
publisher = "Japanese Society of Internal Medicine",
number = "13",

}

TY - JOUR

T1 - Azathioprine intolerance in Japanese patients with antineutrophil cytoplasmic antibody-associated vasculitis

AU - Morishita, Michiko

AU - Watanabe, Haruki

AU - Yan, Minglu

AU - Zeggar, Sonia

AU - Hiramatsu, Sumie

AU - Ohashi, Keiji

AU - Miyawaki, Yoshia

AU - Katsuyama, Eri

AU - Katsuyama, Takayuki

AU - Narazaki, Mariko Takano

AU - Tatebe, Noriko Toyota

AU - Watanabe, Katsue Sunahori

AU - Kawabata, Tomoko

AU - Sada, Kenei

AU - Wada, Jun

PY - 2017

Y1 - 2017

N2 - Objective To assess the safety of azathioprine (AZA) in Japanese patients with antineutrophil cytoplasmic antibody-associated vasculitis (AAV). Methods We retrospectively enrolled 67 consecutive AAV patients who had initiated AZA treatment from January 2006 to August 2014 at Okayama University Hospital. We evaluated the development of severe adverse events (AEs), AZA discontinuation due to total AEs (severe AEs included) within 1 year, and AZA-associated risk factors. Results The patients’ median age was 70 years old. Forty-nine women and 18 men participated at the initiation of the study. Fifty-eight (87%) patients experienced AEs, and 36 experienced severe AEs (21 hepatic and 11 cytopenic severe AEs). Thirty-one (46%) patients discontinued treatment because of AEs. Abnormal hepatic laboratory test results at the treatment initiation were more frequent in patients with hepatic severe AEs and were associated with treatment discontinuation. The leukocyte and neutrophil counts at the treatment initiation were lower in the patients who discontinued treatment because of cytopenic AEs than in those who continued treatment. Only two patients experienced flare-ups during treatment. Conclusion The AE-associated AZA discontinuation rate in Japanese AAV patients was relatively high. AZA use warrants caution in patients with abnormal hepatic laboratory test results or low leukocyte or neutrophil counts.

AB - Objective To assess the safety of azathioprine (AZA) in Japanese patients with antineutrophil cytoplasmic antibody-associated vasculitis (AAV). Methods We retrospectively enrolled 67 consecutive AAV patients who had initiated AZA treatment from January 2006 to August 2014 at Okayama University Hospital. We evaluated the development of severe adverse events (AEs), AZA discontinuation due to total AEs (severe AEs included) within 1 year, and AZA-associated risk factors. Results The patients’ median age was 70 years old. Forty-nine women and 18 men participated at the initiation of the study. Fifty-eight (87%) patients experienced AEs, and 36 experienced severe AEs (21 hepatic and 11 cytopenic severe AEs). Thirty-one (46%) patients discontinued treatment because of AEs. Abnormal hepatic laboratory test results at the treatment initiation were more frequent in patients with hepatic severe AEs and were associated with treatment discontinuation. The leukocyte and neutrophil counts at the treatment initiation were lower in the patients who discontinued treatment because of cytopenic AEs than in those who continued treatment. Only two patients experienced flare-ups during treatment. Conclusion The AE-associated AZA discontinuation rate in Japanese AAV patients was relatively high. AZA use warrants caution in patients with abnormal hepatic laboratory test results or low leukocyte or neutrophil counts.

KW - Adverse events

KW - Anti-neutrophil cytoplasmic antibody-associated vasculitis

KW - Azathioprine

UR - http://www.scopus.com/inward/record.url?scp=85021727612&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85021727612&partnerID=8YFLogxK

U2 - 10.2169/internalmedicine.56.8287

DO - 10.2169/internalmedicine.56.8287

M3 - Article

VL - 56

SP - 1645

EP - 1650

JO - Internal Medicine

JF - Internal Medicine

SN - 0918-2918

IS - 13

ER -